Massachusetts, 2004

Funnel Cloud in Massachusetts, August 7, 2004

August 7, 2004 · NWS BOX · 1 event in 1 county or zone

A cold air funnel cloud was observed at the National Weather Service office in Taunton, and also by a trained spotter in nearby Rehoboth, but did not touch down. The funnel cloud was associated with a band of showers moving through southeastern Massachusetts.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold air funnel cloud was observed at the National Weather Service office in Taunton, and also by a trained spotter in nearby Rehoboth, but did not touch down. The funnel cloud was associated with a band of showers moving through southeastern Massachusetts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 7, 1:25 PM EST, 4 hours 22 minutes earlier.

Area forecast discussion, Aug 7, 1:25 PM EST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
225 PM EDT SAT AUG 7 2004

.SHORT TERM (TONIGHT THROUGH SUN)...
DIURNAL CU BUBBLED UP AS EXPECTED BUT SO FAR MOST OF THE SHOWERS/
ISOLATED THUNDER HAS FORMED W AND N OF OUR FORECAST AREA.  AIRMASS
IS MARGINALLY UNSTABLE THIS AFTERNOON...MAINLY THANKS TO THE COLD
POOL ALOFT...AND WE WILL NEED TO WATCH FOR SHOWERS/THUNDERSTORMS TO
POP UP HERE LATE THIS AFTERNOON AND EARLY THIS EVENING BEFORE
DISSIPATING.  SPC ISSUED A MESOSCALE OUTLOOK EARLIER MENTIONING THE
POTENTIAL FOR HAIL UP TO 1...SO STRONGER CELLS WILL NEED TO BE
WATCHED GIVEN LOW WET BULB ZERO HEIGHTS AND LOW EQUILIBRIUM LEVEL.
SHEAR PROFILES FAVOR PULSE TYPE STORMS WITH WEAK WINDS ALOFT.

WE WILL LEAVE SLIGHT CHANCE POPS IN THROUGH THE EVENING FOR MOST
ZONES...HIGHEST ACROSS SOUTHERN NH AND NORTHERN MA PER BOX ETA-10
WHICH CONTINUES TO SHOW THE BEST POTENTIAL IN THESE AREAS.

OTHERWISE WE EXPECT CLEARING LATER THIS EVENING INTO SUN MORNING...
BEFORE ANOTHER ROUND OF DIURNAL CU FORMS SUN AFTERNOON.  THIS TIME
COVERAGE SHOULD BE LESS THAN TODAY...GIVEN CORE OF COLD POOL IS TO
OUR E...BUT CONTINUED CYCLONIC FLOW ALOFT AND LOW LEVEL MOISTURE
SHOULD BE ENOUGH TO YIELD AFTERNOON CLOUDINESS.

TEMPERATURES TONIGHT ARE GOING TO GET COOL ONCE AGAIN...BUT WE SHOULD
STAY A FEW DEGREES ABOVE RECORD MINS.  SIDED WITH COOLER ETA MOS FOR
MIN TEMPERATURES...AND AGAIN FOR MAXES SUN AS FWC/MAV LOOK A LITTLE
TOO WARM WITH EXPECTED CLOUD COVER.

RECORD MINS FOR SUN 8/8:

BOSTON     52/1903
PROVIDENCE 51/1957
WORCESTER  42/1929
HARTFORD   49/1957

.LONG TERM (SUNDAY NIGHT THROUGH NEXT SATURDAY)...
RETURN FLOW GETS UNDERWAY SUN NIGHT INTO MON AS HIGH PRESSURE
BECOMES CENTERED OFF MID ATLANTIC COAST.  HUMIDITY WILL ALSO BEGIN
TO CREEP UP...BUT IT PROBABLY WONT BECOME NOTICEABLE UNTIL WED WHEN
DEWPOINTS SHOULD REACH MID TO UPPER 60S.

12Z MODELS SUPPORT OUR EARLIER THOUGHTS FOR MID TO LATE WEEK.  WE
STAYED CLOSE TO 00Z/12Z GFS WHICH MATCHES UP WELL WITH ENSEMBLES AND
OTHER MEDIUM RANGE MODELS TODAY.  LOOKS LIKE AN UNSETTLED PERIOD
SETTING UP TUE AFTERNOON INTO FRI...AS A COLD FRONT ADVANCES E FROM
GREAT LAKES AND WEAKENS/SLOWS AS IT RUNS INTO THE UPPER RIDGE OVER
THE WESTERN ATLANTIC.  WE WILL HAVE CHANCE POPS TUE AFTERNOON INTO
WED...THEN BACK OFF TO SLIGHT CHANCE WED (NO MENTION IN TEXT) AS
THERE SHOULD BE A BREAK IN THE PRECIPITATION BEFORE THE NEXT ROUND
ARRIVES WITH A WEAK SURFACE LOW FROM TN VALLEY THU.  GFS SHOWS SOME
CONVECTION ALONG FRONT WED MORNING...BUT THIS MAY BE OVERDONE AND
WE WILL LEAVE IT OUT FOR NOW.  INSTABILITY PARAMETERS CONTINUE TO
POINT TO THUNDER TUE AND WED AS AIRMASS BECOMES MARGINALLY
UNSTABLE...THOUGH MODELS MAY BE OVERDOING IT BASED UPON CLOUD COVER
AND STABILIZING S/SW FLOW.  FRONT SHOULD FINALLY PUSH OFF COAST FRI
AFTERNOON AND SAT...AND AT THIS POINT WE ARE SETTING UP FOR ANOTHER
SEASONABLY COOL WEEKEND AS HIGH PRESSURE BUILDS E FROM GREAT LAKES.

&&

.MARINE...
NO HEADLINES NEEDED WITH LIGHT WINDS AND CALM SEAS THROUGH MON.
SEAS WILL SLOWLY BUILD ON THE S COASTAL WATERS TUE INTO WED AS SW
FLOW GETS UNDERWAY...BUT WAVEWATCH LOOKS TO BE OVERDONE WITH 6 FT
SEAS GETTING INTO OUR SE WATERS.  WE BACKED OFF FOR NOW AND DO NOT
THINK WE WILL GET HIGHER THAN 4 FT DURING THAT TIME.

&&

.AVIATION...
VFR THROUGH SUN.  CEILINGS AOA 5KFT THIS AFTERNOON WILL CLEAR OUT
LATER THIS EVENING...THEN WE SHOULD SEE ANOTHER ROUND OF SCATTERED
TO BROKEN CUMULUS CLOUDS AOA 5KFT SUN AFTERNOON.  ANY SHOWERS WILL BE
ISOLATED IN NATURE BUT MAY BRIEFLY RESTRICT VISIBILITY TO 3SM.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...NONE.

JWD
Hazardous weather outlook, Aug 7, 5:13 AM EST, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
613 AM EDT SAT AUG 7 2004

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-081019-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
613 AM EDT SAT AUG 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW
HAMPSHIRE AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
SCATTERED SHOWERS ARE EXPECTED TO DEVELOP THIS AFTERNOON THEN
DISSIPATE THIS EVENING. THERE IS A SLIGHT CHANCE AN ISOLATED
THUNDERSTORM WITH SMALL HAIL MAY DEVELOP LATE THIS AFTERNOON
AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP TUESDAY AFTERNOON
AND CONTINUE INTO WEDNESDAY AS A FRONTAL SYSTEM CROSSES THE
FORECAST AREA FROM THE WEST. THE THUNDERSTORMS ARE NOT EXPECTED
TO BE SEVERE AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED FOR THE NEXT 24 TO 48 HOURS.

STRAUSS

In the hours before

Special weather statement, Aug 7, 5:35 PM EST, 12 minutes before
MAZ018-019-072315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
635 PM EDT SAT AUG 7 2004

AT 630 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HAIL UP TO A HALF INCH OVER CARVER...OR ABOUT 6
MILES SOUTHWEST OF PLYMOUTH...MOVING EAST AT 15 MPH. A NATIONAL
WEATHER SERVICE EMPLOYEE OBSERVED THREE EIGHTHS INCH HAIL IN
CARVER WITH THIS STORM.

THE THUNDERSTORM WILL BE NEAR...
  KINGSTON AND PLYMOUTH BETWEEN 645 PM AND 7 PM

THOMPSON
Special weather statement, Aug 7, 5:45 PM EST, 2 minutes before
MAZ017-072330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
645 PM EDT SAT AUG 7 2004

AT 642 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH SMALL HAIL OVER REHOBOTH...OR ABOUT 6 MILES SOUTH
OF ATTLEBOROUGH...MOVING EAST AT 15 MPH. A FUNNEL CLOUD WITH THIS
STORM WAS OBSERVED AT 640 PM FROM THE NATIONAL WEATHER SERVICE
OFFICE AT TAUNTON.  THE FUNNEL IS NOT EXPECTED TO REACH THE GROUND.
THE MAIN THREAT FROM THIS STORM WILL BE SMALL HAIL.

THE THUNDERSTORM WILL BE NEAR...
  DIGHTON...NORTON AND TAUNTON BETWEEN 7 AND 730 PM

THOMPSON

The radar

The Boston radar (KBOX), 22 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Bristol

When
August 7, 5:47 PM EST to 5:50 PM EST
Where
Bristol County, Taunton
Reported by
OFFICIAL NWS OBS.
Coordinates
41.757, -71.088 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2004Every state in 2004This day in weather historyWarnings in Massachusetts, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422686.